Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Bicyclic units of $\mathbb{Z} S_n$


Authors: Aurora Olivieri and Ángel del Río
Journal: Proc. Amer. Math. Soc. 131 (2003), 1649-1653
MSC (2000): Primary 20C05; Secondary 16U60
DOI: https://doi.org/10.1090/S0002-9939-03-06839-4
Published electronically: January 15, 2003
MathSciNet review: 1953568
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the group generated by the bicyclic units of $\mathbb{Z} S_n$ has torsion for $n\ge 4$. This answers a question of Sehgal (1993).


References [Enhancements On Off] (What's this?)

  • 1. P.J. Allen and C. Hobby, A characterization of units of $\mathbb{Z} S_4$, Comm. in Algebra 16 (1988), 1479-1505. MR 89g:20005
  • 2. H. Bass, J. Milnor and J.P. Serre Solution of the congruence subgroup problem for ${SL}_n (n\ge 3)$ and ${\rm Sp}_{2n}\ (n\ge 2)$, Publ. Math. IHES 33 (1967), 59-137. MR 39:5574
  • 3. E. Jespers and M.M. Parmenter, Bicyclic units in $\mathbb{Z} S_3$, Bull. Belg. Math. Soc. 44 (1992), 141-146. MR 95j:16035
  • 4. A.J. Hahn and O.T. O'Meara, The classical groups and K-Theory, Springer-Verlag, 1989. MR 90i:20002
  • 5. S.K. Sehgal, Units of integral group rings, Longman Scientific and Technical Essex, 1993. MR 94m:16039

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C05, 16U60

Retrieve articles in all journals with MSC (2000): 20C05, 16U60


Additional Information

Aurora Olivieri
Affiliation: Departamento de Matemáticas, Universidad Simón Bolívar, Apartado Postal 89000, Caracas 1080-A, Venezuela
Email: olivieri@usb.ve

Ángel del Río
Affiliation: Departamento de Matemáticas, Universidad de Murcia, 30100 Murcia, Spain
Email: adelrio@um.es

DOI: https://doi.org/10.1090/S0002-9939-03-06839-4
Received by editor(s): May 16, 2001
Received by editor(s) in revised form: July 17, 2001
Published electronically: January 15, 2003
Additional Notes: The second author was partially supported by the D.G.I. of Spain and Fundación Séneca of Murcia.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society